Alert archive / Tennessee / Winter Storm Watches in 2021

Winter Storm Watch 5, NWS Morristown, TN

February 13, 2021Campbell County, Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this winter storm watch at Feb 13, 2021, 2:55 PM EST for Campbell County, Morgan County, Scott County, Tennessee. It took effect at Feb 14, 2021, 7:00 PM EST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 13, 2021, 2:55 PM EST (19:55 UTC)
In effect from
Feb 14, 2021, 7:00 PM EST
Expired
Feb 14, 2021, 4:31 AM EST
In force
Issued by
NWS Morristown, TN

Counties Campbell County, TN, Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 94 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2021-02-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2021-02-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

129 
WWUS44 KMRX 131955
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
255 PM EST Sat Feb 13 2021


TNZ012-013-035-140930-
/O.NEW.KMRX.WS.A.0005.210215T0000Z-210215T1200Z/
Scott-Campbell-Morgan-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Pine Orchard, High Point, and Petros
255 PM EST Sat Feb 13 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH
MONDAY MORNING...

* WHAT...Significant icing possible. Total ice accumulations of
  around a quarter inch possible.

* WHERE...Scott, Campbell and Morgan Counties.

* WHEN...From Sunday evening through Monday morning.

* IMPACTS...Difficult travel conditions are possible. The 
  hazardous conditions could impact the Monday morning commute.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Watch means there is a potential for significant 
ice accumulations that may impact travel. Continue to monitor the
latest forecasts.

&&

$$
1 follow-up statement
374 
WWUS44 KMRX 140931
WSWMRX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Morristown TN
431 AM EST Sun Feb 14 2021

TNZ012-013-035-141800-
/O.UPG.KMRX.WS.A.0005.210215T0000Z-210215T1200Z/
/O.NEW.KMRX.WS.W.0005.210215T0000Z-210216T1200Z/
Scott-Campbell-Morgan-
Including the cities of Big South Fork National, Oneida, 
Smokey Junction, Elgin, Huntsville, Norma, Slick Rock, Fincastle,
La Follette, Elk Valley, Jellico, White Oak, Caryville, 
Royal Blue, Pine Orchard, High Point, and Petros
431 AM EST Sun Feb 14 2021

...WINTER STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 7 AM
EST TUESDAY...

* WHAT...Moderate to heavy mixed precipitation expected. Total
  snow accumulations of up to two inches and ice accumulations of
  around two tenths of an inch.

* WHERE...Scott, Campbell and Morgan Counties.

* WHEN...From 7 PM this evening to 7 AM EST Tuesday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the morning or evening commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

TNZ081-082-098-141800-
/O.NEW.KMRX.WW.Y.0010.210215T0000Z-210215T1500Z/
Sequatchie-Bledsoe-Marion-
Including the cities of Cagle, Dunlap, Cartwright, Lone Oak, 
Old Cumberland, Palio, Melvine, Mount Crest, Pikeville, Brayton, 
South Pittsburg, Haletown (Guild), Jasper, Martin Springs, 
Whitwell, Powells Crossroads, and Monteagle
331 AM CST Sun Feb 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO
9 AM CST MONDAY...

* WHAT...Freezing rain expected. Total ice accumulations up to 
  one tenth of an inch.

* WHERE...Sequatchie, Bledsoe and Marion Counties.

* WHEN...From 6 PM this evening to 9 AM CST Monday.

* IMPACTS...Very slippery sidewalks, roads and bridges are
  possible. The hazardous conditions could impact the morning
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

VAZ002-141800-
/O.NEW.KMRX.WW.Y.0010.210215T0000Z-210215T1500Z/
Wise-
Including the cities of Big Stone Gap, Norton, Wise, Coeburn, 
Appalachia, and Pardee
431 AM EST Sun Feb 14 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST MONDAY...

* WHAT...Freezing rain expected. Total ice accumulations up to 
  one tenth of an inch.

* WHERE...Wise County.

* WHEN...From 7 PM this evening to 10 AM EST Monday.

* IMPACTS...Very slippery sidewalks, roads and bridges are
  possible. The hazardous conditions could impact the morning
  commute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. Prepare for possible
power outages. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this winter storm watch went out at Feb 13, 12:30 PM EST, 2 hours 25 minutes earlier.

Area forecast discussion, Feb 13, 12:30 PM EST, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1230 PM EST Sat Feb 13 2021

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

Key Messages:

1. Temperatures slowly warming above freezing across the advisory
areas and dynamic forcing/mainly isentropic moving east as well.
Will allow advisory to expire.

Jet dynamics producing a band of precipitation across the area
will move east of the Appalachians today. Main band of
precipitation will end but still expect some drizzle. Current
temperatures forecast looks good.

Besides the precipitation ending, patchy fog will remain.

&&

.AVIATION...
18Z TAF DISCUSSION.

IFR to low MVFR conditions throughout the forecast at all TAF
sites. A band of rain will move east of the area this afternoon.
Plenty of boundary layer moisture will keep ceiling between
500-1kft. Visibilities at TRI and possible TYS may fall to LIFR
conditions but confidence is not high enough to include in the
forecast.

Overall, winds will be less than 10kts through the forecast
period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Feb 13, 4:31 AM EST, 10 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
431 AM EST Sat Feb 13 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-140930-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
431 AM EST Sat Feb 13 2021 /331 AM CST Sat Feb 13 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

Light freezing drizzle and freezing rain are expected this
morning across portions of the Cumberland Plateau and southwest
Virginia. A light glaze of ice is possible, which could lead to
slick travel conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is an increasing probability that freezing rain will be
seen along the Kentucky border both in Tennessee and Virginia
later Sunday into Tuesday. At this time, some minor to possibly
moderate icing is forecast for the northern Cumberland Plateau,
parts of the southern Cumberland Plateau and including Lee and
Wise Counties in Virginia. The highest precipitation amounts
should occur Monday night and Tuesday morning. This could lead to
travel issues in that area.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

Nearby

Winter Storm Watches in Tennessee, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.